New Zealand Woman Suffers Severe Reaction to Depression Medication Lamotrigine

She had been on Lamotrigine for two months when her body reacted negatively to certain components of the medication, causing a rare but serious condition
Stevens-Johnson syndrome is known to be triggered by various medications, including antiepileptic drugs like Lamotrigine, antibiotics, and anti-inflammatory painkillers. (Representational image: Wikimedia commons)
Stevens-Johnson syndrome is known to be triggered by various medications, including antiepileptic drugs like Lamotrigine, antibiotics, and anti-inflammatory painkillers. (Representational image: Wikimedia commons)

A 23-year-old woman from New Zealand, Charlotte Gilmour, recently shared her harrowing experience with a rare and severe reaction to medication prescribed for depression. Gilmour developed Stevens-Johnson syndrome (SJS), a condition characterized by painful blisters on the skin, mouth, and oesophagus.

According to reports, Gilmour had been battling a chest infection for several weeks before waking up with a painful rash, leading her to seek medical care. She had been on Lamotrigine for two months when her body reacted negatively to certain components of the medication, causing a rare but serious condition called Stevens-Johnson syndrome, according to the doctors.

I looked in the mirror, and I just burst into tears. I think I subconsciously knew it was something quite serious. The scariest part about it is that it burned me from the inside out. So, all the burns on the outside were because my insides were so burned that it started to manifest on the outside of my skin. So, they stopped them and then it just got worse and worse until there was one night it got so bad I pretty much lost my vision. I still get blisters in my eye and the rash flares up. It always happens in the same place where I had the worst burn.
Charlotte Gilmour

Gilmour described her experience as "terrifying," stating that the medication "burned me from inside out." The reaction not only affected her skin and mouth but also caused painful blisters throughout her digestive system, making it impossible for her to eat normally. Consequently, doctors had to insert a feeding tube to provide her with essential nutrients.

Despite receiving steroid treatment, Gilmour's condition did not improve, and she eventually experienced vision loss, leading to a month-long hospitalization. Although she has made significant progress since then, some after-effects persist, including blisters that continue to appear in her eyes and flare-ups of the rash.

Stevens-Johnson syndrome is known to be triggered by various medications, including antiepileptic drugs like Lamotrigine, antibiotics, and anti-inflammatory painkillers. The condition typically begins with flu-like symptoms and progresses to a blistering rash, which can be life-threatening in severe cases.

According to reports, Gilmour had been battling a chest infection for several weeks before waking up with a painful rash, leading her to seek medical care. (Representational image: Wikimedia commons)
According to reports, Gilmour had been battling a chest infection for several weeks before waking up with a painful rash, leading her to seek medical care. (Representational image: Wikimedia commons)

In a similar incident, a woman from Brazil, Jacqueline Gmack, also experienced a life-threatening reaction to over-the-counter medication, leading to a 17-day coma. Gmack was diagnosed with Stevens-Johnson syndrome, which caused her body to attack its own skin, resulting in blisters and peeling.

It was like I'd been burned from the inside out. I didn't know what had happened to me. I noticed my entire body was bandaged, my vision was completely blurred, and I had a tube down my throat, but I wasn't in any pain. They told me it was a miracle I'd survived. My family didn't let me see myself in the mirror for a few days. When I did finally look in the mirror, I saw someone I didn't recognise.
Jacqueline Gmack

Gmack survived the incident, but her eyes were severely damaged and she was left with scars. In order to maintain her vision, she needed numerous operations and continuing care. She stresses the value of continuing medical care and early action for people with unusual illnesses like SJS.

(Input from various media sources)

(Rehash/ Susmita Bhandary/MSM)

Stevens-Johnson syndrome is known to be triggered by various medications, including antiepileptic drugs like Lamotrigine, antibiotics, and anti-inflammatory painkillers. (Representational image: Wikimedia commons)
India’s Drug Regulator Cancels State Licensors’ Authorization to Provide NOC for Export of Drugs

Related Stories

No stories found.
logo
Medbound
www.medboundtimes.com